Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 1997, 3:41 PM CDT for Winneshiek County, Iowa; Fillmore County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1997, 3:41 PM CDT (20:41 UTC)
- Expired
- May 18, 1997, 4:45 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Winneshiek County, IA, Fillmore County, MN
The radar
The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -536 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415
WUUS1 KLSE 182042 RRA
SVRLSE
IAC191-MNC045-182145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT SUN MAY 18 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN FILLMORE COUNTY - SOUTHEASTERN MINNESOTA
NORTHERN WINNESHIEK COUNTY - NORTHEASTERN IOWA
* UNTIL 445 PM CDT
* SOME LOCATIONS AFFECTED
BRISTOL AND HARMONY MINNESOTA AND KENDALLVILLE AND BURR OAK IOWA
* AT 339 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 25 MILES NORTHWEST OF DECORAH IOWA OR NEAR
HARMONY MINNESOTA. THE STORM WAS MOVING EAST AT 30 MPH.
* THE STORM WILL BE NEAR MABEL AND CANTON MINNESOTA AND BURR OAK
IOWA BY 355 PM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING. RACY
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:19 AM CDT, 12 hours 22 minutes earlier.
Area forecast discussion, May 18, 3:19 AM CDT, 12 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT SAT MAY 17 1997 FORECAST PROBLEMS OF THE DAY...TIMING AND STRENGH OF AFTERNOON CONVECTION AND HIGH TEMPERATURES. PER SATELLITE PICTURES AND REGIONAL 88-D LOOPS...ONE CLUSTER OF SHOWERS/THUNDERSTORMS OVER EASTCENTRAL MN INTO WESTCENTRAL WI DIMINISHING AT THIS TIME AS THEY MOVE INTO A DRIER AND COOLER AIRMASS. MORE SHOWERS/STORMS WERE DEVELOPING FROM WESTCENTRAL MN INTO SOUTHEAST SD. CLOUD TOPS WERE WARMING OVER MO. LOW LEVEL AIRMASS REMAINED RATHER DRY ACROSS THE FORECAST AREA EARLY THIS MORNING. 00Z NGM/ETA WERE CLOSE ON SURFACE LOW POSITION NEAR MN/SD/ND BORDER AT 06Z...AVN WAS A BIT TOO FAR SOUTH. 00Z MODELS TRACK THIS LOW EAST- SOUTHEAST TO EASTERN WI BY LATE IN THE DAY...ETA FASTER...NGM SLOWER. TIMING OF COLD FRONT/TROUGH PASSAGE WILL HAVE AN IMPACT ON STRENGH AND LOCATION OF CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON. 00Z MODELS SLIGHTLY FASTER WITH SURFACE LOW MOVEMENT THAN 17/12Z MODELS WERE. FASTER ETA SOLUTION HAS THE FRONT NEAR A KEAU-KDSM LINE AT 18Z. ALL MODELS PULL CONSIDERABLE LOW LEVEL MOISTURE NORTHWARD AHEAD OF THE FRONT DURING THE MORNING HOURS. AIRMASS THEN BECOMES MODERATELY UNSTABLE WITH GOOD SHEAR AHEAD OF THE FRONT THIS AFTERNOON...SPC DAY1 OUTLOOK LOOKS GOOD. HIGH TEMPERATURES TODAY WILL BE QUITE DEPENDANT ON HOW MUCH SUNSHINE GETS THRU. 850MB TEMPERATURES AT 18Z SUPPORT HIGHS IN THE MID 80S ACROSS THE SOUTHWEST TWO-THIRDS THE FORECAST AREA. A 2 TO 3 HOUR PERIOD OF SUNSHINE AROUND MID-DAY COMBINED WITH THE BRISK SOUTH TO SOUTHWEST WINDS COULD PUSH HIGHS WELL ABOVE GUIDANCE TODAY...BUT DIDNT STRAY FAR FROM THE WARMER NGM-FWC HIGHS FOR NOW. G.UIDANCE POPS OF 50 TO 70 PERCENT LOOKED GOOD AS WELL. RRS
In the hours before
Special weather statement, May 18, 2:39 PM CDT, 1 hour 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-190300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT SUN MAY 18 1997 ...A TORNADO WATCH IS IN EFFECT UNTIL 9PM FOR PORTIONS OF THE AREA... THE TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA AND FOR GRANT... CRAWFORD AND RICHLAND COUNTIES IN SOUTHWEST WISCONSIN UNTIL 9PM. THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN THROUGH THIS EVENING. THE THUNDERSTORMS COULD CONTAIN DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES. FURTHER NORTH...THUNDERSTORMS ARE ALSO POSSVIBLE AND MAY BE SEVERE AS WELL. SPOTTER ACTIVATION IS ALREADY IN PROGRESS OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. OTHER AREA SPOTTER GROUPS SHOULD STAND BY DURING THE AFTERNOON AND EVENING HOURS. RACY
Special weather statement, May 18, 2:40 PM CDT, 1 hour 1 minute before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-190300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT SUN MAY 18 1997 ...A TORNADO WATCH IS IN EFFECT UNTIL 9PM FOR PORTIONS OF THE AREA... THE TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA AND FOR GRANT... CRAWFORD AND RICHLAND COUNTIES IN SOUTHWEST WISCONSIN UNTIL 9PM. THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN THROUGH THIS EVENING. THE THUNDERSTORMS COULD CONTAIN DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES. FURTHER NORTH...THUNDERSTORMS ARE ALSO POSSIBLE AND MAY BE SEVERE AS WELL. SPOTTER ACTIVATION IS ALREADY IN PROGRESS OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. OTHER AREA SPOTTER GROUPS SHOULD STAND BY DURING THE AFTERNOON AND EVENING HOURS. RACY
Special weather statement, May 18, 2:56 PM CDT, 45 minutes before
MNZ079-086>088-094>096-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 257 PM CDT SUN MAY 18 1997 ...A LINE OF STRONG THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY OVER PARTS OF SOUTHEAST MINNESOTA... AT 250 PM...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES NORTHEAST OF ROCHESTER TO 10 MILES SOUTHEAST OF AUSTIN. THE STRONGEST THUNDERSTORMS WAS LOCATED 10 MILES SOUTHEAST OF AUSTIN NEAR ROSE CREEK. THE STORMS WERE MOVING EAST AT 35 MPH AND CONTAINED HAIL UP TO PEA SIZED...WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINS. EXPECT THESE STORMS TO TRACK EAST AND AFFECT THE COMMUNITIES OF ST. CHARLES...STOCKTON...PRESTON...OSTRANDER AND BRIST OL THROUGH 4PM. RACY
Special weather statement, May 18, 2:57 PM CDT, 44 minutes before
MNZ079-086>088-094>096-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 257 PM CDT SUN MAY 18 1997 ...A LINE OF STRONG THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY OVER PARTS OF SOUTHEAST MINNESOTA... AT 250 PM...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES NORTHEAST OF ROCHESTER TO 10 MILES SOUTHEAST OF AUSTIN. THE STRONGEST THUNDERSTORMS WAS LOCATED 10 MILES SOUTHEAST OF AUSTIN NEAR ROSE CREEK. THE STORMS WERE MOVING EAST AT 35 MPH AND CONTAINED HAIL UP TO PEA SIZED...WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINS. EXPECT THESE STORMS TO TRACK EAST AND AFFECT THE COMMUNITIES OF ST. CHARLES...STOCKTON...PRESTON...OSTRANDER AND BRISTOL THROUGH 4PM. RACY
Special weather statement, May 18, 3:29 PM CDT, 12 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-182135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 329 PM CDT SUN MAY 18 1997 ...A TORNADO WATCH CONTINUES FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN UNTIL 9PM... AS OF 325 PM...NO THUNDERSTORMS WERE LOCATED OVER THE WATCH AREA...BUT THE ATMOSPHERE REMAINS VERY UNSTABLE. THUNDERSTORMS ARE EXPECTED TO RAPIDLY EXPLODE LATE THIS AFTERNOON. ANY STORM THAT DOES FORM WILL HAVE THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND TORNADOES. STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RACY
Special weather statement, May 18, 3:30 PM CDT, 11 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-182135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 329 PM CDT SUN MAY 18 1997 ...A TORNADO WATCH CONTINUES FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN UNTIL 9PM... AS OF 325 PM...NO THUNDERSTORMS WERE LOCATED OVER THE WATCH AREA...BUT THE ATMOSPHERE REMAINS VERY UNSTABLE. THUNDERSTORMS ARE EXPECTED TO RAPIDLY EXPLODE LATE THIS AFTERNOON. ANY STORM THAT DOES FORM WILL HAVE BTHE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND TORNADOES. STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RACY
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.